Connecticut, 2012

Damaging Wind in Connecticut, May 29, 2012

May 29, 2012 · NWS ALY · 1 event in 1 county or zone

A warm and very humid air mass was in place across northwestern Connecticut. As a strong cold front approached, a severe thunderstorm developed across Litchfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and very humid air mass was in place across northwestern Connecticut. As a strong cold front approached, a severe thunderstorm developed across Litchfield County. This thunderstorm produced damaging wind gusts, with trees and wires down, causing a road to be closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 29, 4:59 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 29, 4:59 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
559 PM EDT TUE MAY 29 2012

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE LOCAL THIS AFTERNOON
AND TONIGHT AS A COLD FRONT APPROACHES. SOME OF THE THUNDERSTORMS
WILL BE SEVERE AND PRODUCE HEAVY RAINFALL. A SECONDARY COLD FRONT
WILL MOVE ACROSS THE REGION WEDNESDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF IT MAINLY FROM THE GREATER CAPITAL DISTRICT
AND SCHOHARIE VALLEY SOUTH AND EAST.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HAVE ADDED LITCHFIELD COUNTY TO TORNADO WATCH #313 WHICH IS IN
EFFECT UNTIL 9 PM. HAVE CLEARED HERKIMER...HAMILTON...FULTON...
MONTGOMERY...WARREN...SARATOGA...WASHINGTON...SCHOHARIE AND
WASHINGTON COUNTIES.

AS OF 4 PM...HAVE ADDED ULSTER AND DUTCHESS COUNTIES TO THE
CURRENT TORNADO WATCH #313 UNTIL 9 PM. MINOR ADJUSTMENTS WERE MADE
BASED ON OBSERVATIONAL DATA. HAIL FROM AROUND AN INCH UP TO 3.5
INCHES HAS BEEN REPORTED WITH TODAY SEVERE STORMS. PLEASE SEND
YOUR REPORTS OF HAIL AND WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE.

AS OF 130 PM...TORNADO WATCH #313 IS IN EFFECT UNTIL 9 PM FOR THE
ENTIRE FORECAST AREA EXCEPT ULSTER...DUTCHESS AND LITCHFIELD. IN
COORDINATION WITH THE STORM PREDICTION CENTER MUCH OF THE FORECAST
WAS UPGRADED TO MODERATE RISK.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY
WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING MAINLY FROM THE
GREATER CAPITAL DISTRICT AND SCHOHARIE VALLEY SOUTH AND EAST AHEAD
OF A SECONDARY COLD FRONT. ANOTHER SHORT WAVE MOVING THROUGH THE
UPPER TROUGH WILL PROVIDE FARTHER SUPPORT. WHILE NOT EXPECTING
SEVERE SMALL HAIL IS POSSIBLE AS WET BULB ZERO HEIGHTS FALL. EXPECT
HIGHS ON WEDNESDAY IN THE MID 70S TO MID 80S.

EXPECTING DRY WEATHER AS HIGH PRESSURE BUILDS IN AT THE SURFACE WITH
RIDGING BUILDING IN ALOFT BY LATE IN WEEK. TEMPERATURES WILL BE
SEASONABLE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LOOKING AT A WET WEEKEND AS A LOW PRESSURE SYSTEM MOVES THROUGH.
CLOSED LOW FORMS OVER THE UPPER MID WEST THEN LIFTS NORTHWARD ACROSS
THE GREAT LAKES. LOW WILL PASS TO OUR WEST. AT THIS TIME...BEST
CHANCES FOR SHOWERS ARE SATURDAY DURING THE DAY.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE LOCAL THIS AFTERNOON
AND TONIGHT AS A COLD FRONT APPROACHES. SOME OF THE THUNDERSTORMS
WILL BE SEVERE AND PRODUCE HEAVY RAINFALL. A SECONDARY COLD FRONT
WILL MOVE ACROSS THE REGION WEDNESDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF IT MAINLY FROM THE GREATER CAPITAL DISTRICT
AND SCHOHARIE VALLEY SOUTH AND EAST.

MVFR CONDITIONS WILL OCCUR WITH BRIEF IFR EXPECTED WITH ANY
THUNDERSTORM ALONG WITH HEAVY RAINFALL.

OVERNIGHT WITH WET GROUND MVFR ARE EXPECTED WITH IFR POSSIBLE
ESPECIALLY AT KGFL. AN IMPROVEMENT TO VFR EXPECTED AFTER SUNRISE
WITH VFR PERSISTING THROUGH THE MORNING.

SOUTHERLY WINDS WILL SHIFT TO WESTERLY WITH THE PASSAGE OF THE COLD
FRONT.

OUTLOOK...
WED...IMPROVING TO VFR. SLIGHT CHC SHRA/TSRA KALB AND CHC AT KPOU.
THU-FRI...VFR...NO SIG WX.
FRI NIGHT...VFR/MVFR. CHC SHRA
SAT...MVFR WITH IFR POSSIBLE. SHOWERS LIKELY.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE LOCAL THIS AFTERNOON
AND TONIGHT AS A COLD FRONT APPROACHES. SOME OF THE THUNDERSTORMS
WILL BE SEVERE AND PRODUCE HEAVY RAINFALL. A SECONDARY COLD FRONT
WILL MOVE ACROSS THE REGION WEDNESDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF IT MAINLY FROM THE GREATER CAPITAL DISTRICT
AND SCHOHARIE VALLEY SOUTH AND EAST.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE LOCAL THIS AFTERNOON
AND TONIGHT AS A COLD FRONT APPROACHES. SOME OF THE THUNDERSTORMS
WILL BE SEVERE AND PRODUCE HEAVY RAINFALL. A SECONDARY COLD FRONT
WILL MOVE ACROSS THE REGION WEDNESDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF IT MAINLY FROM THE GREATER CAPITAL DISTRICT
AND SCHOHARIE VALLEY SOUTH AND EAST.

VERY UNSTABLE AND HUMID AIRMASS OVER REGION WITH HIGH PERCEPTIBLE
WATER VALUES. SOME STORMS WILL PRODUCE HEAVY RAINFALL. IF STORM
TRAINING OR BACK BUILD FLASH FLOODING COULD BE A MAJOR CONCERN. THREAT
OS NOT WIDESPREAD ENOUGH FOR A FLASH FLOOD WATCH.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA/SNYDER
NEAR TERM...IAA/SNYDER
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...IAA/KL
FIRE WEATHER...IAA/11
HYDROLOGY...IAA/11
Hazardous weather outlook, May 29, 5:10 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
610 PM EDT TUE MAY 29 2012

CTZ001-013-MAZ001-025-NYZ051>054-058>061-063>066-VTZ013>015-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
610 PM EDT TUE MAY 29 2012

...TORNADO WATCH 313 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALBANY...RENSSELAER...
GREENE...ULSTER...COLUMBIA...DUTCHESS...BERKSHIRE...LITCHFIELD
...BENNINGTON AND WINDHAM COUNTIES.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
INTO THE EARLY EVENING MAINLY FROM THE GREATER CAPITAL DISTRICT
AND SCHOHARIE VALLEY SOUTH AND EAST ALONG AND AHEAD OF A SECONDARY
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL NEW YORK...ALBANY...COLUMBIA...DUTCHESS...GREENE...
RENSSELAER AND ULSTER.

IN SOUTHERN VERMONT...BENNINGTON AND WINDHAM.

IN WESTERN MASSACHUSETTS...BERKSHIRE.

IN CONNECTICUT...LITCHFIELD.

NYZ032-033-038>043-047>050-082>084-301100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
610 PM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER...HAMILTON...FULTON...
MONTGOMERY...WARREN...SARATOGA...SCHENECTADY AND WASHINGTON
COUNTIES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
INTO THE EARLY EVENING MAINLY FROM THE GREATER CAPITAL DISTRICT
AND SCHOHARIE VALLEY SOUTH AND EAST ALONG AND AHEAD OF A SECONDARY
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 5:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
639 PM EDT TUE MAY 29 2012

NYZ058>061-063>066-292315-
EASTERN GREENE NY-WESTERN GREENE NY-WESTERN ULSTER NY-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-
639 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORMS IN

  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NORTH-SOUTH LAKE
CAMPGROUND TO HURLEY TO 7 MILES NORTHWEST OF WALLKILL...OR ALONG A
LINE EXTENDING FROM 7 MILES WEST OF CATSKILL TO KINGSTON TO
ELLENVILLE...AND MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
SAUGERTIES AND PORT EWEN BY 645 PM EDT
WALLKILL...RHINEBECK...RED HOOK AND NEW PALTZ BY 650 PM EDT
HUDSON...ATHENS...PLATTEKILL AND MODENA BY 655 PM EDT

LAT...LON 4145 7401 4152 7401 4158 7396 4158 7405
      4161 7412 4158 7412 4159 7419 4160 7425
      4162 7426 4160 7433 4233 7411 4227 7350
      4200 7387 4184 7380 4185 7366 4151 7368
      4149 7392 4144 7397
TIME...MOT...LOC 2239Z 270DEG 28KT 4223 7397 4191 7401
          4168 7426

NAS/JPV
Local storm report, May 29, 5:44 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
644 PM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             BELLOWS FALLS           43.14N  72.45W
05/29/2012  E1.75 INCH       WINDHAM            VT   PUBLIC

0605 PM     HAIL             1 S GREAT BARRINGTON    42.19N  73.36W
05/29/2012  E1.00 INCH       BERKSHIRE          MA   TRAINED SPOTTER

0632 PM     HAIL             WESTMINSTER             43.08N  72.46W
05/29/2012  E1.00 INCH       WINDHAM            VT   PUBLIC

0639 PM     HAIL             PUTNEY                  42.97N  72.52W
05/29/2012  E1.00 INCH       WINDHAM            VT   PUBLIC

&&

EVENT NUMBER ALY1200064
EVENT NUMBER ALY1200065
EVENT NUMBER ALY1200066
EVENT NUMBER ALY1200067

OKEEFE
Local storm report, May 29, 5:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
656 PM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             LAFAYETTEVILLE          41.96N  73.75W
05/29/2012  E1.00 INCH       DUTCHESS           NY   PUBLIC

&&

EVENT NUMBER ALY1200068

OKEEFE
Local storm report, May 29, 6:07 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
707 PM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             PINE PLAINS             41.98N  73.66W
05/29/2012  E1.50 INCH       DUTCHESS           NY   PUBLIC

&&

EVENT NUMBER ALY1200069

OKEEFE
Local storm report, May 29, 6:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
712 PM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             GREAT BARRINGTON        42.19N  73.36W
05/29/2012  M1.00 INCH       BERKSHIRE          MA   PUBLIC

&&

EVENT NUMBER ALY1200070

OKEEFE
Special weather statement, May 29, 6:25 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
725 PM EDT TUE MAY 29 2012

CTZ001-013-NYZ066-300030-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-EASTERN DUTCHESS NY-
725 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORMS IN

  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM AMENIA TO 6 MILES
WEST OF WINGDALE...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST
OF RHINEBECK TO 7 MILES NORTHWEST OF PAWLING...AND MOVING EAST AT 30
MPH.

THUNDERSTORMS WILL BE NEAR...
AMENIA...WINGDALE...PAWLING AND DOVER PLAINS BY 730 PM EDT
KENT...GAYLORDSVILLE AND MERWINSVILLE BY 740 PM EDT
NEW MILFORD BY 745 PM EDT
CORNWALL BRIDGE AND NEW PRESTON BY 750 PM EDT

LAT...LON 4166 7351 4152 7353 4150 7375 4186 7369
      4192 7290 4186 7295 4184 7293 4182 7294
      4179 7301 4164 7298 4156 7310 4155 7315
      4151 7316 4149 7345
TIME...MOT...LOC 2325Z 270DEG 28KT 4184 7360 4165 7364

NAS/JPV

The radar

The Albany radar (KENX), 94 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
May 29, 6:30 PM EST
Where
Litchfield County, 2.11 mi NNW of Norfolk
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.030, -73.208

Trees and wires were reported down due to strong thunderstorm winds, which closed a portion of Route 272, about 2 miles north-northwest of Norfolk.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376738.